Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Thursday, July 02, 2009

Has Actonel and lately Fosamax caused my jaw pain?

I have been taking Actonel and lately Fosamax for about three and a half years. In mid April, totally out of the blue, I started experiencing serious pain and very severe clicking in the right side of my jaw: my dentist decided there was no problem with my teeth or my bite. He is puzzled and so is my rheumatologist who did prescribe the drugs.

By chance the other day, I stumbled on your website and heard about possible jaw problems and the drugs I have been taking. I am terrified because I can no longer eat normally. How can I find out whether there is a causal effect between these 2 drugs and my symptoms and are you aware of any test that could reveal if they are beginning to cause damage to my jawbone.

I would very much appreciate any feedback as I am at a loss what to do short of discontinuing these drugs.
______________________________________________
Gary responds:
I do not think the problem with your jaw is due to jaw bone death; however there is a link between bisphosponate drugs and joint and muscle pain and this might be what is going on. It should be of no puzzle to your specialist. At the very least, you should be taken off these drugs which have no health use whatsoever and are known to cause horrific harm. I am not aware of a specific test other than a biopsy. You will need to talk to your specialist about this.

Why did your specialist prescribe these drugs in the first place? Tell me and I may have further comment to what follows. Do they read the medical research bulletins?

Test your doctor's medical knowledge about bisphosphonates - Go here

If you suspect there has been harm from the use of these drugs I urge you to contact Tom Lamb. His law firm is one that is leading the legal battle to get redress for victims. Here is what he has to say about Fosamax:

"Fosamax is Merck's osteoporosis management drug, generically known as alendronate, which is part of a class of drugs known as bisphosphonates. Fosamax is used to treat osteoporosis and bone pain caused by some cancers. Recent studies have shown a possible link between using Fosamax for osteoporosis and developing osteonecrosis of the jaw. Osteonecrosis, or ONJ, is the destruction of bone tissue, sometimes associated with interference of the blood supply to bone. Osteonecrosis of the jaw can be very painful and may lead to other complications such as infection, breakdown of the jawbone, ulcerations in the mouth, non-healing wounds, and osteomyelitis (inflammation of bone marrow). Once necrosis begins, it is irreversible. Merck was advised by the FDA in 2004 to include a warning in the drug label but failed to comply until almost a year later."

I just can not for the life of me understand why these drugs continue to be prescribed in the face of mounting evidence (and law suits) that they can and do cause irreversible harm! Can somebody please tell me?

If you are on a Bisphosphenate drug, what do you do?

Stop taking it

There is no medical harm from stopping taking these drugs, so there is no problem stopping taking these. Osteoporosis, the reason for prescribing these to otherwise healthy people, does not progress overnight. Of course you should consult your doctor and ask for evidence that this class of drug does no harm while you are at it. If he/she can not provide valid evidence of benefit that outweighs risk, then I recommend you fire him/her and consider instigating legal proceedings.

Help reverse any damage

  • Take 2-4,000iu of vitamin D per day
  • Take Coenzyme Q-10 per day - 200mg for a week then reduce to 100mg and keep taking this ongoing
  • Take 1-2,000mg per day of a non acid vitamin C
  • Get some whey protein and have a dessertspoon about three times a day in addition to a balanced diet that includes quality proteins and plenty of vegetables
  • Get a quality multimineral, plus multivitamin with vitamins E, A and K and take daily
(You can get these off me if you like)

Other (important!)
  • Ensure that you are not taking any other medicines that could be interfering with bone health (examples: blood thinners, statins). Talk to your doctor about this.
  • Get a gentle massage of the jaw, neck and shoulder muscles once weekly. You may have spasms in these muscles that may be the cause of your jaw pain. Massage, plus the nutrients, will help give lasting relief.
  • Lift a modest weight from the floor to high above the head. Use a weight you can lift up and down safely about 10 times. Do this set of ten lifts once or twice daily to stimulate strengthening of the bones.
Please take heart, these measures take time. The body has a remarkable capacity for recovery if only one gives it the nutrients and the encouragement to do the job. Please let us know how you get on by giving regular progress updates. Thank you.


Your email address:


Powered by FeedBlitz


Do you have a question?
Email Gary: gary at myotec.co.nz (Replace the "at" with @ and remove spaces). Please include any relevant background information to your question.
Post a Comment